Utah, 2017

Winter Weather in Utah, January 8 to 9, 2017

January 8 to 9, 2017 · NWS GJT · 1 event in 1 county or zone

A moist southwest flow brought significant snowfall to the La Sal and Abajo Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist southwest flow brought significant snowfall to the La Sal and Abajo Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 7, 11:04 PM MST, 4 hours 56 minutes earlier.

Area forecast discussion, Jan 7, 11:04 PM MST, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1104 PM MST Sat Jan 7 2017

.SHORT TERM...(Tonight through Sunday night)
Issued at 404 PM MST Sat Jan 7 2017

Latest satellite imagery this afternoon shows clouds increasing
across the area as the highly anticipated atmospheric river event
approaches the region. Looking at the synoptic environment, a
Pacific low pressure system spins off the western Canadian coast
as the upper level jet rounds the base of the low. These two
features will be the main headline of the coming week as they
usher in a series of disturbances across the forecast area. The
first piece of energy will arrive overnight, kicking off light
snow showers along the Colorado Divide before increasing in
coverage throughout the day on Sunday. Accumulations will be
light, just a couple of inches at most, before snow becomes a bit
more efficient over the northern mountains Sunday afternoon and
evening.

As has been the case with previous forecasts, nailing down the
temperatures continues to be a hassle. Overnight lows tonight are
straightforward enough; the increase in clouds across the region
will allow lows to be much warmer with many locations finally
climbing above zero again. Daytime highs Sunday are where things
get tricky - models are always eager to wipe out the inversions,
and today's guidance is no exception. While the aforementioned
atmospheric river will allow for some warm air advection to move
in aloft, it does not appear to be substantial enough to break the
inversions. Additionally, ample snow cover still remains in the
central and northern valleys, so have a hard time seeing highs
climb back into the upper 30's or even the 40's that models are
suggesting.

A Winter Storm Warning will be in effect beginning at midnight
tonight for the northern Colorado mountains, and a Winter Storm
Warning will be in effect beginning tomorrow at noon for the
central Colorado mountains. More details on the timing of these
highlights can be found below in the long term discussion.

.LONG TERM...(Monday through Saturday)
Issued at 404 PM MST Sat Jan 7 2017

A steady stream of moisture from the west on Monday will result in
numerous showers across the forecast area. Snow production over the
mountains looks to be most efficient Monday afternoon through
Tuesday afternoon with several feet of snow possible. Winds should
not be as bad as the last storm but blowing snow will definitely
still be a hazard over mountain passes with a ~110kt jet overhead.
As for the valleys, cannot stress enough how much rides on whether
or not the inversions break. For now, it looks like there will be
the chance for rain or a rain/snow mix for some southern valleys.
The abundance of moisture, at least twice the normal value for
this time of year, will make this quite a wet event across much of
the forecast area. Showers will shift to the central and northern
mountains Tuesday night with a brief break elsewhere before the
next surge of moisture arrives Wednesday afternoon. Not much of a
break though as yet another wave moves through Thursday night into
Friday.

Now, going into more detail on the winter weather hazards for this
event. As previously mentioned, this looks to be a significant
snowfall event for the mountains of western Colorado with 1 to 3
feet possible. Therefore, have decided to hoist Winter Storm
Warnings for most of the mountain zones. The northern mountains
will begin at midnight tonight (Saturday), the central mountains
will begin Sunday afternoon, and finally the southern mountains
will go into effect early Monday, to reflect the progression of
the storm and when the heaviest accumulations are expected. COZ003
is in a Winter Storm Watch for now, but it would not be out of the
question for it to later be upgraded as they tend to be favored in
westerly flow. One major caveat to note with this storm - while
these warnings go out into Tuesday, breaks in snowfall will occur,
especially down south. Apart from a few lingering orographic
showers, the San Juans will see a lull in activity Monday morning
through the afternoon. This will be short-lived, no more than 6-12
hours. Regardless, significant impacts to travel will be possible
throughout the period, especially for the higher mountain passes.

This is a very complex storm, in part due to the how many waves are
in play. Please continue to monitor the forecast for changes on
timing, highlights, amounts, and intensity.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1104 PM MST Sat Jan 7 2017

A warm mositure layer aloft will continue to over-run the colder
air at the surface and produce areas of light snow over some of
the valleys and basins. Upstream of our region another more robust
piece of moisture will move overhead and expect low clouds and
snow to continue to drop flight categories to mvfr it ifr over
most of the region by sunrise. IFR/LIFR is likely to persist into
the mid to late afternoon hours with some improvement in the lower
valleys.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Warning from noon Sunday to 9 AM MST Tuesday for
     COZ009-010-012.

     Winter Storm Warning from 6 AM Monday to 9 AM MST Tuesday for
     COZ017>019.

     Winter Storm Warning until 9 AM MST Tuesday for COZ004-013.

     Winter Storm Watch from Monday morning through Tuesday morning
     for COZ003.

UT...None.
&&

SHORT TERM...MMS
LONG TERM...MMS
AVIATION...TGJT
Hazardous weather outlook, Jan 7, 5:01 AM MST, 22 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
501 AM MST SAT JAN 7 2017

COZ001>014-017>023-UTZ022>025-027>029-081215-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
501 AM MST SAT JAN 7 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY. THEN INCREASING MOISTURE
WILL INITIATE SNOWFALL TONIGHT MAINLY IN THE HIGHER ELEVATIONS.
SIGNIFICANT SNOW ACCUMULATIONS AND BLOWING SNOW WILL OCCUR IN THE
MOUNTAINS OF NORTHWEST COLORADO BY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SERIES OF MOIST PACIFIC STORMS WILL BE MOVING ACROSS THE AREA
THROUGH AT LEAST FRIDAY. EXPECT PERIODS OF MOUNTAIN SNOW AND
VALLEY SNOW OR RAIN EACH DAY. HEAVY SNOWFALL AND BLOWING SNOW IS
CAN BE EXPECTED IN MANY MOUNTAIN AREAS THROUGH THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, La Sal & Abajo Mountains

When
January 8, 4:00 AM MST to January 9, 11:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 11 inches were measured across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680521.